Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.
HRT & weight gain(16 Posts)
I'm post-menopausal at 48 & was prescribed HRT by my gp about 6 months ago. I also suffer from long-term depression & take Sertraline. Since starting the HRT I've gained a lot of weight. I'm 5ft3 & have gained about 1 1/2 stone. My eating habits haven't really changed & I exercise regularly. It's really getting me down. Nothing fits but I have no money for a new wardrobe. Despite my depression having previously been under control it's now much worse & feeling fat & frumpy is not helping. Does anyone have experience of hrt & weight gain. The only option seems to be to come off it but it has improved the hot flushes/night sweats so I don't want to do that either. Help!!
The answer is here
My eating habits haven't really changed & I exercise regularly.
HRT does not cause weight gain. Change in metabolism in middle age does. The 2 things often coincide.
I have been on HRT for 9 years and my weight hasn't changed, in fact I'm 4lbs lighter than I was a couple of years ago. Same height as you.
I eat about half or 2/3rds what I could before age 50. I rarely eat carbs - a small portion once a day usually- and fill up on veg, fruit, nuts, full fat plain yoghurt, lean protein.
You simply cannot carry on eating at 53 what you did before. Sorry!
Polly I'm post-meno at 43 and started taking HRT at 41. It has definitely caused weight gain for me despite adjusting my eating habits to eat less/reduce carbs etc. I think that 40-41 is early for 'middle aged spread'.
I've also tried quite restrictive but sensible weight loss plans (including low calorie and low carb) for a month at a time and haven't even lost a pound in weight. I agree with the OP that HRT does cause weight gain in women who are oestrogen-sensitive.
Hueandcry have you had your thyroid function tested? All part of the endocrine activity responsible for hormone regulation and metabolism.
I could have written your post myself - have considered stopping HRT but it's too early for me, I need the protective benefits of oestrogen for longer.
sorry Hue-putting years on you!
I'm just quoting the research- shows no weight gain.
Some women find their breasts get bigger but that would not amount to much weight. Others find the progestogen stage each month causes bloating. But this again is only a couple of pounds or so.
Sorry but it IS food. If you work out your BMR then weight loss will happen if you eat less than you need.
Base Metabolic Rate
Lots of people swear by using My Fitness Pal. You enter in everything you eat every day and it works out your cals and what you need to lose weight.
It isn't food for me. I have a low BMR of about 1150 kcals/day as I'm 5'0" but even when having 800 kcals/day for 4 weeks (and absolutely no underreporting) my weight doesn't change. I think my metabolism has been wrecked by the hormonal imbalance and thyroid regulation isn't working. Hueandcry I'd recommend seeing your GP (or preferably an endocrinologist or functional medicine specialist) for further tests and guidance.
This is worth reading- qualified dietician- and most of the links in the feature to recent research are up to date.
Try coming off the HRT & see if the weight falls off you? Only way to test it.
I thought middle aged slow-down in metabolism happened to me suddenly when I was 38. That was the summer when I was trapped at home with small children; I stopped having an appetite, stopped eating, and didn't lose any weight. That decline in appetite has just continued on in the same slow way for 11 yrs now, unless I exercise a lot. imho, 40-41 not too young. Supposed to be gradual & constant. (All nothing to do with HRT or menop, obvs).
Well, my doctor told me herself that HRT causes weight gain. She is on it and has put on weight. She says she has to eat a lot less to counteract it. It's hard as weight gain is often a result of menopause regardless, but HRT definitely doesn't help.
So if HRT causes weight gain, how come that not all women on HRT gain weight? Explain ?
I'm sorry but one doctor's anecdotal experience proves nothing. Over 60% of women are overweight or obese. Only 10% of women use HRT.
Your dr has to eat less due to changing metabolism.
I don't eat cakes, biscuits, puddings, crisps, chocolates or sweets, sugary drinks, rice, pasta, pizza, potatoes (except a small amount now and then), cereals. I eat very well and yes, I'll have a pudding maybe once a week, but overall I don't eat a lot of stuff that most people eat every day. I can't. If I do, at 5 3' and in my 60s, the weight piles on. Nothing to do with HRT.
Thanks Polly. Everyone is different though?
I had to have the mirena coil removed years ago due to horrendous side effects but some people love it. It actually says in the blurb that comes with my tablets, Kliovance, that weight gain is a side effect. I guess the only way to prove it for me is to stop taking them? I've read that the patches don't have the same side effects - does anyone have any experience of this.
Kliovance is conti HRT. It's usually the progestogen that causes women to feel bloated due to water retention. IF HRT were to cause a change in metabolism, it's more likely to come by using a conti form where you take 2 hormones daily, rather than sequi.
Unless you have a really strong reason to use conti rather than sequi, you might find a difference by changing to a sequi form.
Logically, HRT should make it easier to lose or maintain weight. This is because it's 'tricking' our bodies into the pre-meno stage we were in when we were fertile. It's overriding the change (partly but not wholly) that comes with middle age and a slower metabolism.
I don't see how patches would be any different, in fact the reverse ought to be true. With pill form HRT a lot of the active ingredients are lost during digestion - that's why pills are a higher dose often to allow for loss during digestion. With patches, the hormones get straight into your system with going through first bypassing the liver.
I'd be tempted to say try cutting out all carbs except for 30mgs of wholefood carbs a day, eating only fruit, veg, lean meat and fish, small amount of dairy, no sugar, no puddings, or refined cereals. no booze, and see how your weight is in a month.
Sorry that you are feeling low, similar has happened to me. I have a sensitivity to any medication and am also on anti depressants for many years. With some I have ballooned up and others not.
I think it's a similar explanation with HRT as it says on the pamphlet that it can cause different side effects, weight gain is one.
With the anti depressant that you take, did you find that you gained weight with that? As some do and some don't and affect people differently. I gained weight with the Mirena and lost the weight when it was taken out. Over the summer I was put on progesterone, I gained, I stopped taking it and lost. So it's a hit and miss exercise.
Try Black Cohosh for night sweats and Magnesium. You have nothing to lose short term.
I have nothing more to offer, other than to let you know that there are others fighting the same problem.
I'm on hrt the last 6 months and I don't have any change to my weight. I only find a decrease to my muscle mass due to menopause and I have to try harder at the gym! I did not change my diet or my daily exercise programm. I m just more careful with alcohol, I drink only a glass of wine per week.
Join the discussion
Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.Register now »
Already registered? Log in with:
Please login first.